Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS JSJ

April 21, 2024

NWS JSJ issued this flash flood warning at Apr 21, 2024, 4:14 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2024, 4:14 PM CDT (21:14 UTC)
Expired
Apr 21, 2024, 6:57 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 3:33 PM CDT, 41 minutes earlier.

Area forecast discussion, Apr 21, 3:33 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
433 PM AST Sun Apr 21 2024

.SYNOPSIS...

An unsettled weather pattern is expected to continue through
Monday as a moisture field continue to move into the area from the
Caribbean. Saharan dust is forecast to arrive on Tuesday,
promoting hazy skies. A wet and unstable weather pattern will
return by mid-week and prevailing though the rest of the week.

&&

.SHORT TERM...Tonight through Tuesday...

Light to moderate showers has been observed across much of the
region today. However, locally heavy shower activity was observed
over St. Croix and the southwestern portions of Puerto Rico. Doppler
radar estimated rainfall accumulations of 1.0 inch in St. Croix, and
between 1.0 to 2.5 inches between Guayanilla to San German. Daytime
temperatures were observed in the low to mid 80s across the lower
elevations, and in the upper 70s along the higher elevations.
Winds were from the northeast at 10 to 15 mph.

Plenty of moisture moving into the area from the Caribbean waters,
will promote the development of shower activity during the overnight
hours across the U.S. Virgin Islands and the eastern portions of
Puerto Rico. As a surface high pressure migrates towards the
northeast Atlantic winds will shift from the southeast. However, an
unsettled weather pattern will persist until mid-week as the
moisture field continues to filter in from the southeast
Caribbean. Showers are expected mainly across St. Croix and the
eastern portions of Puerto Rico during the morning hours. Then,
the shower activity and isolated thunderstorms will focus across
the interior, northern, and northwestern portions of Puerto Rico.
Due to the expected activity, there is an elevated risk of
flooding of urban areas, small streams, washes, and mudslides.

Conditions are expected to gradually improve on Tuesday. Although,
showers and isolated thunderstorms are anticipated each afternoon
over the Cordillera Central and western Puerto Rico. Saharan dust is
expected to arrive on Tuesday, with the main concentration of dust
staying south of the islands over the Caribbean Sea. Therefore, hazy
skies are expected across the islands, with reduced visibilities
at times.

.LONG TERM...Wednesday through Sunday...

.PREV DISCUSSION.../Issued 450 AM AST Apr 21 2024/

Traces of suspended Saharan dust particulates will still be
present on Wednesday, leading to some hazy skies, especially
during the morning hours. For the rest of the week, a wet and
unstable weather pattern will persist. A series of short-wave
troughs will move over the local islands throughout the week,
creating favorable dynamical conditions aloft for shower and deep
convective development. This will maintain 500 mb temperatures
between -6 and -7 degrees Celsius and steep lapse rates for most
of the long-term forecast. Meanwhile, elevated moisture levels
will be present at all levels, with columnar moisture well above
normal for this time of year.

Most indicators, including precipitable water and the GDI (Galvez-
Davidson Index), suggest that Friday will have the highest chance
of thunderstorms and heavier showers. This is when low-level
moisture convergence and steep lapse rates will be at their
maximum. Friday also poses the greatest potential for widespread
urban and small stream flooding, as well as localized flash
flooding, although similar risks will also exist on previous days
with less areal coverage. As mentioned earlier, river streamflows
will remain elevated, especially those across interior Puerto
Rico. Therefore, any additional rainfall could lead to quick river
rises in these areas. Additionally, saturated soils will enhance
runoff, increasing the risk of landslides in steep terrain.

Weather conditions will gradually improve by the weekend. However,
lingering moisture, coupled with diurnal heating and local effects,
will continue to foster afternoon convection across interior
portions of Puerto Rico and downwind of the smaller islands.

&&

.AVIATION...
(18z) TAFS

SHRA will continue in the vicinity of TIST and TISX, with period of
reduced VIS and low ceilings. Additional SHRA will continue to
affect TJSJ and TJPS through the afternoon hours. Aft 21/22z
VCSH/SHRA will remain possible at TJSJ and USVI terminals. Winds
will be from the ENE at 10-15 kts, becoming at 10 knots or less
overnight.

&&

.MARINE...

A surface high pressure north of the area will continue to yield a
moderate northeasterly wind flow through at least Monday. Winds are
expected to become from the east southeast on Tuesday as a surface
trough prevails across the northeast Caribbean. Showers and isolated
thunderstorms will continue to affect the local waters from time to
time.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....GRS
PUBLIC DESK...LIS
Hazardous weather outlook, Apr 21, 2:42 AM CDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
342 AM AST Sun Apr 21 2024

AMZ711>745-PRZ001>013-220745-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
342 AM AST Sun Apr 21 2024

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms possible across
the interior and the southwest. Be aware of thunderstorms in your
area and be prepared to take shelter.

.Excessive Rainfall...Flooding of urban areas, roads, and small
streams in the interior and southwest. Isolated flash floods
possible.

.Marine Conditions...Small craft should exercise caution across
the offshore Atlantic waters.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone particularly along northern and eastern Puerto Rico and
Culebra.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat of urban and small stream flooding and mudslides will
persist through much of the week. Heat indices above 102 degrees
expected from Monday through Wednesday across urban and coastal
areas. The risk of rip currents will remain moderate.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AMZ716-726-VIZ001-002-220745-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
342 AM AST Sun Apr 21 2024

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms possible across
the islands. Be aware of thunderstorms in your area and be
prepared to take shelter.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas across the islands. Urban and small streams
flooding is possible.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone particularly in Saint Croix.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat of urban and small stream flooding and mudslides will
persist through much of the week. Heat indices above 102 degrees
expected from Monday through Wednesday across urban and coastal
areas. The risk of rip currents will remain moderate.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:45 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 21, 3:22 PM CDTAreal Flood AdvisoryJSJ52 min

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.